Alert archive / Washington / Red Flag Warnings in 2022

Red Flag Warning 11, NWS Spokane, WA

September 20, 2022Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this red flag warning at Sep 20, 2022, 3:00 AM PDT for Douglas County, Okanogan County, Washington. It took effect at Sep 20, 2022, 12:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2022, 3:00 AM PDT (10:00 UTC)
In effect from
Sep 20, 2022, 12:00 PM PDT
Expired
Sep 20, 2022, 7:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Douglas County, WA, Okanogan County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS86 KOTX 201000
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
300 AM PDT Tue Sep 20 2022

...Gusty north winds and dry conditions Tuesday...

.North winds will increase down the Okanogan Valley Tuesday. 
Strong winds will be coupled with dry conditions Tuesday afternoon
into the early evening increasing the potential for rapid spread 
of any new fires. Winds will peak in the early afternoon and 
decrease early Tuesday evening. 

WAZ703-210200-
/O.UPG.KOTX.FW.A.0006.220920T1900Z-220921T0200Z/
/O.NEW.KOTX.FW.W.0011.220920T1900Z-220921T0200Z/
Okanogan Valley (Zone 703)-
300 AM PDT Tue Sep 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM PDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidities: 12 to 17 percent.

* Impacts: Rapid fire spread with any new fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

VT
1 follow-up statement
787 
WWUS86 KOTX 210159
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
659 PM PDT Tue Sep 20 2022


WAZ703-210300-
/O.EXP.KOTX.FW.W.0011.000000T0000Z-220921T0200Z/
Okanogan Valley (Zone 703)-
659 PM PDT Tue Sep 20 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

North wind will diminish into the 10 to 15 mph range overnight in
the Okanogan Valley. Relative humidity values will also climb
above critical thresholds overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 20, 2:50 AM PDT, 10 minutes earlier.

Area forecast discussion, Sep 20, 2:50 AM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
250 AM PDT Tue Sep 20 2022

.SYNOPSIS...
A push of breezy to gusty north winds are expected today and
tomorrow leading to increased fire concerns and blowing dust
potential. Beneficial rains will arrive for eastern Washington
and the Idaho Panhandle Wednesday night into Thursday. A weak
weather system on Friday may bring showers to the mountains. Then
a decreasing chance for showers and and a gradual warm up over the
weekend with high pressure building in.

&&

.DISCUSSION...

Monday: Current satellite imagery shows a deep stationary cut off
low off the coast of northern California and an upper level trough
sliding down the continental divide. Meanwhile, strong high pressure
resides over the southern US and over the eastern Pacific. The
Pacific Northwest is currently located at the saddle point of these
systems, with the trough sliding down the divide the main
influence on our weather today. Much drier air has moved into the
region behind a dry cold frontal boundary, with dew points
running 5 to 20 degrees lower than this time yesterday. This
significant drop in dew points will allow temperatures to cool
tonight for areas sheltered by the winds, with lows this morning
in the in the upper 30s to low 40s. Spots in the northern valleys
will see temps in the low to mid 30s. The Okanogan Valley into the
Columbia Basin and the Wenatchee area will be on the warmer side
of things as breezy winds keep them from cooling off as much.
Today's highs will be slightly cooler today with values in the low
70s to low 80s.

High pressure building behind this cold front along with low
pressure over the Great Basin has created a strong north to
northeast pressure gradient over Washington. Current readings show
around a +6mb gradient from CYLW to KEPH. Models are forecasting
this gradient to strengthen through this morning and begin to
slacken late morning into the afternoon, although staying around
+4.5 mb through the evening. As a result, breezy to gusty north
winds are expected to continue down the Okanogan Valley into the
western Columbia Basin through this afternoon. Breezy to gusty
northeast winds are also expected down the Purcell Trench into the
Spokane area and eastern Columbia Basin. Our current forecast has
sustained winds 10 to 20 mph and gusts 25 to 35 mph across most
of the region with localized gusts up to 40 mph for the Okanogan
Valley and the Waterville Plateau. In addition to the winds, drier
air in place will elevate the fire danger across the region.
PWATs across northern Washington and north Idaho have dropped to
0.30 to 0.40 inches and will continue to lower through the day
today. RHs look to drop to the low to mid teens across central
Washington and into the low to mid 20s across eastern Washington
and north Idaho by this afternoon. This has led us to issue a Red
Flag Warning for the Okanogan Valley, which is where we have the
most confidence that critical fire weather values will overlap
late this morning and afternoon. There still remains some
uncertainty because the strongest winds will occur late morning
before the relative humidity values hit their minimum. However,
MOS guidance is still in support of there being several hours of
overlap. Elevated fire weather concerns also exist for the
Waterville Plateau and across the Columbia Basin.

Blowing dust will also be a concern across the Waterville Plateau,
the Moses Lake area, and the Upper Columbia Basin this afternoon
with the breezy north winds. educed visibilities down to 1 mile or
less will be possible across stretches of Highway 2 from Waterville
to Davenport, Highway 97 from Riverside to Brewster, and I-90 from
George to Sprague.

Winds look to stay breezy overnight Tuesday into Wednesday morning,
and increase again late Wednesday morning into the early afternoon.
Winds may be similar to the winds on Tuesday. Relative humidity
values look to be lower on Wednesday across north-central and
northeast Washington which looks to bring another day of critical
fire weather concerns and blowing dust concerns through the early
evening. /vmt

Wednesday Night through Thursday Night: Cutoff low will move into
NE Oregon Wednesday evening on its way to NW Montana late Thursday
morning and out of our region Thursday evening. Still looks like
central Washington will be ignored with no precipitation expected.
However, further east generally east of a line from Ritzville to
Davenport to Bonners Ferry will see rain. Precipitation amounts
will vary by location. But looking at situational awareness
tables for QPF, it is highlighting parts of the southern ID
Panhandle as well as some models showing 0.50 for portions of the
Palouse. The current forecast goes along with this. From Wednesday
evening through Thursday afternoon we have precipitaiton amounts
of about 0.30 for northern ID Panhandle increasing to an inch in
the mountains of Shoshone county and near 0.75 for the Camas
Prairie. The Palouse is expected to see 0.50 or slightly more.
Spokane and Coeur d'Alene will see 0.30 to 0.4 with higher amounts
towards the southern portions of those counties. This will
generally be a beneficial rain for the region with a stratiform
continuous rain. However both the GFS and NAM bufkit are showing
a short period (1 to 4 hours) of heavy rain for locations like
Lewiston, Pullman, Coeur d'Alene and Kellogg.

The NBM has decreased the chance of thunderstorms, which agrees
with model data and bufkit. Just have a slight chance mentioned
stretching from the Blue Mountains to south of Lookout Pass. The
best instability looks to stretch from the Camas Prairie to
southern portions of Shoshone county.

Temperatures Thursday will be in the 70s across central WA while
eastern WA/N ID will only see highs in the 60s. Winds will be less
than what we will have seen the previous two days, but there could
be some late afternoon/early evening gusty winds across the
Waterville Plateau and eastern Columbia Basin. No impacts expected
with these winds attm.

Clouds will decrease through the evening and overnight hours.
Expect fog to form early Friday, especially where moderate
amounts of rain occurred.

Friday through Tuesday: A shortwave will move along the Canadian
border on Friday, mainly brining a brief increase in clouds. Given
the onshore flow there could be some light rain along the
Cascades. Afternoon mountain showers are possible as well across
extreme NE WA and N ID with a better threat north of the border.

Generally after that a ridge builds across the region providing
mostly clear skies for the weekend and warming temperatures. Next
Monday looks to be the warmest day, topping out in the mid 70s to
low 80s, which is 7-10 degrees above average for the end of
September. Chilly overnight temps across the typical cold northern
valleys and cold pockets will occur Friday through Sunday morning,
especially if fog does not form. /Nisbet

&&

.AVIATION...
06Z TAFs: VFR conditions are expected through the next 24 hours.
Breezy winds will develop into tonight with the passage of a dry
cold front. The strongest winds will be felt down the Okanogan
Valley into the Western Basin and down the Purcell Trench,
impacting KOMK-KEPH-KMWH-KSZT-KCOE.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        72  46  76  50  67  45 /   0   0   0  70  80   0
Coeur d'Alene  71  45  76  49  63  44 /   0   0   0  70  80   0
Pullman        74  42  75  45  61  39 /   0   0  10  80  80   0
Lewiston       80  52  78  56  68  50 /   0   0  10  80  90   0
Colville       74  32  77  38  71  34 /   0   0   0  20  20   0
Sandpoint      70  39  74  45  60  41 /   0   0   0  40  70  10
Kellogg        68  48  74  51  57  47 /   0   0   0  80  90  10
Moses Lake     79  48  79  49  78  44 /   0   0   0  20  10   0
Wenatchee      77  53  78  56  75  52 /   0   0   0  10  10   0
Omak           78  45  79  49  79  47 /   0   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from noon today to 7 PM PDT this evening for
     Okanogan Valley (Zone 703).

&&

Nearby

Red Flag Warnings in Washington, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.